Alert archive / Michigan / Flash Flood Warnings in 1996
Flash Flood Warning 9, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this flash flood warning at May 11, 1996, 7:40 AM EDT for Berrien County, Michigan. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 11, 1996, 7:40 AM EDT (11:40 UTC)
- Expired
- May 11, 1996, 3:43 PM EDT
- In force
- 8 hr
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Berrien County, MI
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 11.7 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 468 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -91 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRR 111143 FFWGRR MIC021-112000- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 740 AM EDT SAT MAY 11 1996 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 400 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHWEST LOWER MICHIGAN ...SOUTH HALF OF BERRIEN COUNTY... THE FLOOD WARNING FOR THE SOUTH HALF OF BERRIEN COUNTY HAS BEEN EXTENDED UNTIL 400 PM THIS AFTERNOON. LOCAL AUTHORITIES CONTINUE TO REPORT FLOOD RELATED PROBLEMS ESPECIALLY IN THE SOUTHWEST CORNER OF BERRIEN COUNTY AROUND GALIEN. RECENT HEAVY RAIN HAS CAUSED NUMEROUS ROADS TO WASH OUT. WATER STILL COVERS THE AREA AROUND 12TH AND CLEVELAND IN DOWNTOWN GALIEN. AT 735 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR DID NOT DETECT ANY PRECIPITATION IN SOUTHWEST LOWER MICHIGAN AND NO PRECIPITATION IS EXPECTED TODAY. HOWEVER... ALTHOUGH THE THREAT OF HEAVY RAIN HAS ENDED... THE WATER LEVELS OF MANY RIVERS AND CREEKS REMAIN HIGH. PONDING OF WATER IN LOW AREAS IS ALSO CAUSING ROADS TO BE IMPASSABLE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOU TO CROSS SAFELY. DARKNESS ONLY SERVES TO CONCEAL THIS DANGER. IF FLOOD WATERS THREATEN YOUR LOCATION PLAN ALTERNATIVE TRAVEL ROUTES IF POSSIBLE. WF
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at May 11, 1:45 AM EDT, 5 hours 55 minutes earlier.
Area forecast discussion, May 11, 1:45 AM EDT, 5 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 145 AM EDT SAT MAY 11 1996 NTRANS IR LOOPS SHOWS CONVECTION MOVING NE THRU CENTRAL IN ATTM. CLOUD TOPS WERE WARMING AND THE BACK EDGE OF THE CI EXTENDED ALONG A LINE FROM MKE-TVC. NEPH ANAL SHOWED VFR CONDS WEST OF MSN-PLN LINE WITH IFR TO THE EAST. KGRR-88D SHOWED RW- EAST OF A MBS-BTL LINE MOVG EAST I EXPECT DRY CONDITIONS THROUGHOUT THE FA BY SUNRISE AS DRIER AIR MOVES IN FROM THE WEST. UPR AIR ANAL SHOWED THE H25 JET CARVING OUT A TROF OVER THE CENTRAL US AND GRIDDED DATA SHOWES THIS TROF MOVG EAST DURG THE NEXT 48 HOURS. AS IT SLIDES OVER THE FA COLD AIR (H8 TEMPS AROUND -5 TO THE IN BORDER) WILL BRIEFLY SETTLE OVR THE FA BEFORE WAA COMMENCES BY SUN AFTNOON. AS THE SFC FRONT CONTINUES TO MOVE EWD AWAY FROM THE FA EXPECT THE LOW CLOUDS TO GRADUALLY DISSIPATE FROM NW-SE. SOME CLR WAS SEEN IN EXTREME NW LWR AND NRN WI. LOW CLOUDS SHOULD DEPART BY MID AFTNOON ONLY TO BE REPLACED BY COLD AIR SC AS H5 TEMPS COOL FROM -13 TO -31 BY 36 HRS. CYCLONIC CURVATURE WILL HELP IN THIS RESPECT. THUS WE WILL NOT SEE MUCH SUN TODAY NOR SUN AFTNOON. BUT AS WE LOSE THE HEATING TONIGHT MUCH OF THE SC SHOULD DISSIPATE LEAVING PAR8TLY CLOUDY SKIES OVERNIGHT. GOING FCST LOOKS RIGHT ON. HAVE NOT RECEIVED A LOT OF NEW INFO OVERNIGHT SO WILL CONTINUE WITH THE FLOOD WARNING FOR SOUTH HALF OF BERRIEN COUNTY. WF
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 9:25 PM EDT | Flash Flood Warning | GRR | Berrien, Cass | 11 hr |
Nearby
Flash Flood Warnings in Michigan, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.